Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS Kansas City, MO

May 25, 2015Gentry County, Nodaway County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2015, 7:00 PM CDT for Gentry County, Nodaway County, Worth County, Missouri. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 7:00 PM CDT (00:00 UTC)
Expired
May 25, 2015, 7:45 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gentry County, MO, Nodaway County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:07 PM CDTHAIL 0.754 E Maryville, MO
May 25, 7:21 PM CDTHAIL 0.758 Ese Maryville, MO
May 25, 7:21 PM CDTHAIL 17 Se Maryville, MO
May 25, 7:28 PM CDTTSTM WND GST 60Ravenwood, MO
May 25, 7:28 PM CDTHAIL 1Ravenwood, MOLOTS OF PEA SIZED HAIL...A FEW AS BIG AS QUARTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS53 KEAX 260000
SVREAX
MOC075-147-227-260045-
/O.NEW.KEAX.SV.W.0065.150526T0000Z-150526T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GENTRY COUNTY IN NORTHWEST MISSOURI...
  EAST CENTRAL NODAWAY COUNTY IN NORTHWEST MISSOURI...
  SOUTHWESTERN WORTH COUNTY IN NORTHWEST MISSOURI...

* UNTIL 745 PM CDT

* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF MARYVILLE...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RAVENWOOD...CONCEPTION...CONCEPTION JUNCTION...CLYDE AND PARNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4050 9456 4042 9449 4026 9449 4019 9482
      4035 9488
TIME...MOT...LOC 0000Z 235DEG 25KT 4028 9480

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
1 follow-up statement
409 
WWUS53 KEAX 260024
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT MON MAY 25 2015

MOC075-147-227-260045-
/O.CON.KEAX.SV.W.0065.000000T0000Z-150526T0045Z/
GENTRY MO-NODAWAY MO-WORTH MO-
724 PM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WORTH...EAST CENTRAL NODAWAY AND NORTHWESTERN GENTRY COUNTIES UNTIL
745 PM CDT...

AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAVENWOOD...
AND MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. AT 707 PM...LOCAL EMERGENCY MANAGEMENT 
REPORTED PENNY SIZE HAIL 4 MILES EAST OF MARYVILLE. AT 721 PM...THE 
PUBLIC REPORTED PENNY SIZE HAIL 8 MILES EAST-SOUTHEAST OF MARYVILLE.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PARNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4040 9476 4050 9456 4042 9449 4026 9449
      4019 9482
TIME...MOT...LOC 0023Z 240DEG 20KT 4033 9466

HAIL...1.00IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:50 PM CDT, 10 minutes earlier.

Area forecast discussion, May 25, 6:50 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT Mon May 25 2015

.UPDATE...
Issued at 650 PM CDT MON MAY 25 2015

Primary evening updates were to issue a short-fused flash flood watch
for extreme northeast KS and parts of northwest MO for this evening
through mid-morning Tuesday. Multiple rounds of storms are likely to
trek over this area, and periods of heavy rainfall rates will create
significant runoff over already saturated grounds.

The threat for severe weather continues across northeast KS and
northwest MO this evening as well. Deep layer bulk shear values
increase from west to east to about 40-45 kts across north central
MO, and storms that have developed this evening will continue moving
into this regime. MUCAPE values are still more than supportive of
robust convection, generally between 2500-3500 J/kg. Aircraft
soundings indicate a continued capping inversion right around 800 hPa
in the Kansas City area, so may have to wait several hours before
storms impact the metro. Current trends indicate that the two areas
of storms which are 1) trailing from northwest MO to central KS, and
2) near the Wichita area could arrive around the same time, first
impacting KC between 11 PM and midnight.

&&

.DISCUSSION...
Issued at 313 PM CDT MON MAY 25 2015

Primary concern is the potential for severe convection to occur this
afternoon through this evening.

Afternoon water vapor imagery, visible satellite and surface
observations reveal a very complex pattern. In the upper levels,
several distinct shortwave troughs were noted within the main
longwave pattern. The strongest was rotating into west Texas, and
this may have the best influence on our area later this evening and
tonight. The other is over western Nebraska and may ultimately
phase/merge with the west Texas wave. At the lower levels and the
surface, there appears to be an area of low level convergence/theta
e advection max extending from a surface low in south central Kansas
through northeastern Kansas. It's this convergence area that seems
most likely to initiate convection that will ultimate influence the
forecast area. The anticipation is that convection will initiate on
this convergent area from south central Kansas into northeastern
Kansas this afternoon and early this evening. The eastward extension
of this would most likely occur as cooling aloft/deeper forcing
associated with the phasing/merging shortwaves as they move eastward.
So in the 00Z to 03Z timeframe, there may be in increase in coverage
over eastern Kansas that will then begin to influence most of the
western portions of the forecast area. CAPE will be strong, perhaps
as high as 3500 J/kg late this afternoon. However shear is marginal
and 0-3km helicity is not overly impressive. However, the
combination of strong instability, marginal shear, 0-1km helicity
values in the 120-140 m^2/s^2 range, in the presence of a weak
boundary/convergence area, may support rotating storms initially
before an imbalance in the instability/shear results in cold pool
dominated regime. With decent mid-level lapse rates and modest
downdraft CAPE, large hail and damaging winds look to be biggest
threat. However, an tornado or two can't be ruled out, especially
with low LCLs in the area. Shear is expected to increase through the
night as the influence from the upper shortwave trough begins to
have more influence on the area. So there may be a potential for
convective system, possibly severe, to move through during the
overnight hours with the best potential for severe weather overnight
in our southern and southeastern zones. Given increasingly strong
0-1km shear, close to perpendicular to the storm motion, and
increasing low level helicity late tonight, a few circulations
within the possible convective line seem possible. Timing of this
would be late tonight and seems most likely confined to our southern
and southeastern zones based on latest trends from short-range model
guidance.

Precipitation will likely be winding down from west to east through
the day in the wake of the possible convective system and its
associated subsidence. But continued troughiness, for lack of a
better term, may continue to lead to a few/scattered showers/storms
across northern Missouri.

The overall unsettled weather pattern looks to persist through the
remainder of the week. While the flow is closer to zonal, there is
enough troughing to our west and ridging to our east to maintain a
southerly moist flow. By the end of the week and into the weekend,
models move this western trough over the region as either a cutoff
low or at least a slow moving system. Through the extended, there
doesn't appear to be a 12 hour period where some precipitation isn't
possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 650 PM CDT MON MAY 25 2015

VFR conditions will continue for a few hours at all terminals, before
areas of thunderstorms build into the area. Currently, it looks like
storms may impact the KSTJ terminal as early as 01-02z, and the KC
metro terminals beginning between 04-05z. These storms should clear
out of the area between 10-12z, leaving behind VFR conditions for the
remainder of Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ102.

MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ001>005-011-012.

&&

UPDATE...Laflin
DISCUSSION...CDB
AVIATION...Laflin
Hazardous weather outlook, May 25, 1:12 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON MAY 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
112 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI
 VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME
 SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
 ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS
 FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON
 AND EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 25, 6:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 E MOUND CITY          40.14N 95.17W
05/25/2015  E1.00 INCH       HOLT               MO   PUBLIC

&&

JWELSH
Local storm report, May 25, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             OREGON                  39.98N 95.14W
05/25/2015  M1.00 INCH       HOLT               MO   TRAINED SPOTTER

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:47 PM CDTSevere Thunderstorm WarningEAXGentry, Worth43 min
May 25, 7:58 PM CDTAreal Flood AdvisoryEAXAndrew, Nodaway4 hr
May 25, 8:22 PM CDTSpecial Weather StatementEAXHarrison38 min
May 26, 12:05 AM CDTSpecial Weather StatementEAXPlatte25 min
May 26, 7:38 AM CDTRiver Flood WarningEAXBates, Cass, Henry26 hr
May 26, 9:02 AM CDTRiver Flood WarningEAXDaviess, Gentry50 hr
May 26, 9:02 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 26, 10:05 AM CDTRiver Flood WarningEAXAndrew, Buchanan39 hr
May 26, 10:26 AM CDTRiver Flood WarningEAXClay, Ray27 hr
May 26, 10:58 AM CDTRiver Flood WarningEAXAndrew, Nodaway26 hr
May 26, 11:47 AM CDTRiver Flood WarningEAXJohnson, Pettis28 hr
May 26, 12:36 PM CDTRiver Flood WarningEAXAndrew, Buchanan38 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.